West Virginia, 2024

High Wind in West Virginia, March 20, 2024

March 20, 2024 · NWS LWX · 2 events in 2 counties and zones

Strong westerly downslope winds developed in the early to mid afternoon on March 20. This event occurred as a pressure trough moved across the Potomac Highlands and Shenandoah Valley during peak heating, with the resulting deep mixing bringing strong winds and very dry air from aloft down to the surface.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Strong westerly downslope winds developed in the early to mid afternoon on March 20. This event occurred as a pressure trough moved across the Potomac Highlands and Shenandoah Valley during peak heating, with the resulting deep mixing bringing strong winds and very dry air from aloft down to the surface. This was a rare high wind event that reached the valley floor in the Shenandoah Valley. The extremely low relative humidity values and high winds fueled numerous wildfires across the entire region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 20, 9:24 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 20, 9:24 AM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1024 AM EDT Wed Mar 20 2024

.SYNOPSIS...
A strong cold front crosses the region today bringing another round
gusty winds, low relative humidities, and mountain snow showers.
Winds will gradually weaken Thursday as high pressure briefly builds
over the region. Widespread rain arrive from the south late
Friday into Saturday as an area of low pressure pushes north
from the Gulf Coast region. Unsettled weather conditions linger
into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
1030 AM Update: Early morning clouds over central and northeast
MD have since moved eastward for the most part. Expect mostly
sunny skies across much of the area with a little better chances
for clouds north of I-66. Winds are already on the rise this
morning and will continue to do so throughout the day as the
pressure gradient tightens across the Mid-Atlantic. Two main
concerns for today will be the gusty winds coupled with fire
weather conditions across a large portion of the area.

Previous Discussion Follows:
The big weather story today will be the wind and the continued
threat for the spread of wildfires. A Red Flag Warning is in
effect for much of northern and central VA (along and south of
I-66/US-50) from 11am to 8pm. An Elevated Fire Danger Statement
was issued in coordination with state fire partners for eastern
WV, extreme northern VA, and the Washington DC metro area.
Criteria in these locations will remain just under Red Flag, but
will need to be closely monitored throughout the day.

Wind Advisories are also in effect for areas west of Interstate 81.
Westerly winds in these locations will remain sustained between 20-
35 mph with gusts up to 50 mph at times later this morning and into
the afternoon as the front passes through. Highest gusts will be
within the downslope zone east of the Allegheny Front. Isolated tree
damage and power outages are possible.

A reinforcing cold front and shortwave trough cross the area later
this morning and into this afternoon. The front will bring limited
moisture in the form of mountain upslope snow showers over the
Allegheny Front and perhaps a few sprinkles along and north of I-70.
Any precipitation amounts will be light with a dusting to perhaps an
inch of snow across the high peaks of extreme western MD/eastern WV.
Outside of the low end precipitation chances expect passing mid and
high level clouds with high temperatures in the upper 50s and low
60s. This a result of compressional warming from westerly downslope
flow.

The main focus today will be on the aforementioned strong gradient
wind mentioned above. The combination of the passing cold front,
strong low level jet (40-55 kts at 850 mb), surface high pressure
building in from the northern Plains/Ohio River Valley, and low
pressure over eastern Canada will result in gusty westerly flow.
Gusts of 40-50 mph can be expected over the ridges west of I-81 with
25-35 mph gusts further east toward the Blue Ridge/Metro areas.

With gusty westerly flow and continued dry conditions the threat for
the spread of wildfires remains high across the region. This is
especially true over northern and central VA where Red Flag Warnings
have been issued. Elsewhere Fire Statements are likely once again
given the prolonged dry conditions, low RH values, mild
temperatures, and gusty westerly flow. See Fire Weather section for
more details.

Winds will slowly subside tonight as the low level jet begins to
weaken and high pressure builds in from the Ohio River Valley. Gusts
of 15 to 25 mph can be expected with overnight lows falling into the
upper 20s and low 30s as cold air advection rushes in.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure will return from the Ohio River Valley Thursday before
sliding east and wedging south from southern New England Thursday
night. Highs will be cooler than average with temperatures in the
mid to upper 40s and low 50s. Mountain locations will struggle to
get out of the mid to upper 30s and low 40s throughout the day. Low
relative humidity values will remain, although winds will
gradually decrease throughout the afternoon as the gradient
continues to relax. West to northwest winds will gusts 15 to 25
mph through the afternoon before dropping off Thursday evening
into Thursday night. Lows Thursday night will fall into the mid
to upper 20s (low 20s mountains) under mostly clear skies.

By Friday, high pressure will continue off the southern New England
coast with an area of low pressure lifting north from the Gulf Coast
states Friday afternoon into Friday evening. The low looks to open
into a trough over the southern Appalachains and VA/NC coastal
plain Friday night into Saturday morning. This would promote a
widespread soaking rainfall across the entire forecast area
Friday night into Saturday mid-afternoon as surface low pressure
works along the NC/SC coast toward southeast VA. 00z guidance
has trended a bit further south with the coastal low compared
to previous runs this time yesterday. With that said, rainfall
amounts will be dependent upon the track of the low and where
the resultant deformation zone sets up. Current 00z
ensemble/deterministic guidance paints the heaviest rainfall
mainly along and east of the Blue Ridge with slightly lower
amounts further west. Generally speaking 0.75-1.50" of rain can
be expected from the eastern slopes of the Blue Ridge toward
I-95 with 0.5 to 1" of rainfall further west toward the I-81 and
the Allegheny Front.

With increasing onshore flow and a cool air wedge overhead expect
highs Friday in the upper 40s and low to mid 50s. Overnight lows
will fall into the low to mid 40s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Rain is expected during the first half of Saturday as low
pressure passes to the southeast. Low pressure begins to pull
out Saturday afternoon with rain ending by evening. Winds will
be in the gusty side Saturday and Saturday night with tight
pressure gradient between high pressure over the Great Lks and
low pressure to the southeast. High pressure then builds in by
Monday morning with fair weather expected Sunday through
Tuesday. A weakening front will bring a chance of showers next
Wednesday.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions are expected through Thursday with gusty winds of 20-
30 kts each afternoon. The strongest winds look to arrive later this
afternoon as a cold front crosses the region. Westerly gusts will
run between 30-35 kts west of KIAD, KCHO, KSHD, KHGR and KMRB with
25 to 30 kt gusts expected across the I-95 corridor terminals. The
front will come through dry with any precipitation in the form of
mountain rain/snow showers confined to terminals west of KCBE.

Winds will switch to the northwest later this evening and into
tonight. Gusts of 15 to 25 kts can be expected with high pressure
building in from the Ohio River Valley. SImilar gusts can be
expected through Thursday afternoon as the gradient slowly relaxes.

Winds will gradually decrease Thursday night with VFR conditions
expected to continue. Sub-VFR conditions return Friday afternoon and
evening as an area of low pressure approaches from the Gulf Coast
states. Light rain will approach the southern terminals (i.e
KCHO/KSHD )Friday afternoon before spreading northward Friday night
Winds out of the north becoming east 5 to 10 knots Thursday night.
Winds southeast 10 to 15 knots gusts with up to 20 knots Friday and
Friday night.

Flight restrictions are expected Saturday with the rain. Winds
will also be on the gusty side with gusts to 25 kt likely. Fair
weather expected on Sunday, although still with gusty winds.

&&

.MARINE...
SCAs continue for the remaining waters through tonight. Winds
will shift to the west then northwest today as a cold front
passes, with 25-30 kt gusts possible during the afternoon and
evening. The sheltered waters may see some decrease in winds
late tonight into early THursday morning as the gradient begins
to relax.

SCA level winds look to continue Thursday afternoon as brief high
pressure builds into the region. Northwest winds will gusts 15 to 25
kts before falling back below SCA levels Thursday night into Friday.
Rain chances return to the waters Friday as an area of low pressure
approaches from the Gulf Coast states. Additional SCA level winds
out of the south/southeast can be expected from this passing coastal
low pressure system Saturday into Sunday. Potential gales are also
possible over the open waters during this time.

SCA conditions expected Saturday through Sunday. Low risk for
gales at this time.

&&

.FIRE WEATHER...
A Red Flag Warning is in effect for much of northern and central VA
(along and south of I-66/US-50) from 11am to 8pm. An Elevated Fire
Danger Statement was issued in coordination with state fire
partners for eastern WV, extreme northern VA, and the Washington
DC metro area. Criteria in these locations will remain just
under Red Flag, but will need to be closely monitored throughout
the day.

The worst fire weather conditions can be expected later this morning
and into the afternoon. A Red Flag Warning has been issued for
portions of central and northern VA for Wednesday. Confidence
remains lower for areas further north where some clouds and even
light precipitation could impact the area. Elevated Fire Danger
Statements will be evaluated in coordination with fire partners this
morning for these areas (i.e extreme northern VA, eastern WV,
and the DC metro area). The strongest winds will be west of the
Blue Ridge with westerly gusts of 40-50 mph. Slightly lower
gusts are expected east of the Blue Ridge at 25-35 mph. The wind
combined with low relative humidity values of 20 to 30 percent
and 10/100 hr fuel moistures of 9-15 percent will yield
favorable conditions for the rapid spread of wildfires.
Additionally, Special Weather Statements will be needed on
Thursday, to account for continued elevated fire weather
conditions. Wind gusts Thursday will decrease throughout the day
running 15 to 25 mph.

The next chance for widespread wetting rain arrives Friday evening
into Saturday. Rainfall amounts of 0.5 to 1.50 inches can be
expected areawide.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Wind Advisory until 8 PM EDT this evening for MDZ001-003-501-
     502.
VA...Wind Advisory until 8 PM EDT this evening for VAZ027-028-504.
     Red Flag Warning until 8 PM EDT this evening for VAZ025>027-
     029-030-036>040-050-051-055>057-501-502-504-507-508-526-
     527.
     Wind Advisory until 8 PM EDT this evening for VAZ503.
WV...Wind Advisory until 8 PM EDT this evening for WVZ050>052-055-
     502>504-506.
     Wind Advisory until 8 PM EDT this evening for WVZ501-505.
MARINE...Small Craft Advisory until noon EDT today for ANZ530>532-535-
     538>540.
     Small Craft Advisory from 8 PM this evening to 2 PM EDT
     Thursday for ANZ530>532-539-540.
     Gale Warning until 8 PM EDT this evening for ANZ530>532-535-
     538>540.
     Small Craft Advisory until 2 PM EDT Thursday for ANZ533-534-
     537-541-543.
     Small Craft Advisory from 8 PM this evening to midnight EDT
     tonight for ANZ535-538.
     Small Craft Advisory until midnight EDT tonight for ANZ536-542.

&&

SYNOPSIS...EST
NEAR TERM...ADM/EST
SHORT TERM...EST
LONG TERM...LFR
AVIATION...LFR/ADM/EST
MARINE...LFR/EST
FIRE WEATHER...EST
Hazardous weather outlook, Mar 20, 5:32 AM EST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
632 AM EDT Wed Mar 20 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-211045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
632 AM EDT Wed Mar 20 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect from 11am to 8pm for the
Fredericksburg area.

Gusty winds and low humidity will result in an elevated risk for
wildfire spread through this evening. The greatest risk is along
and south of I-66/US-50.

A Gale Warning is in effect from 12pm to 8pm for the Chesapeake
Bay north of the Bay Bridge and northern tidal Potomac.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for wildfire spread continues through Thursday as
gusty winds and low relative humidity continue.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-211045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
632 AM EDT Wed Mar 20 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect from 11am to 8pm for Warren,
Shenandoah, Prince William, Fauquier, Rockingham, Augusta,
Frederick, Culpeper, Orange, Nelson, Page, Greene, Madison,
Albemarle, and Rappahannock counties.

Gusty winds and low humidity will result in an
elevated risk for wildfire spread across extreme northern VA, the
eastern WV panhandle, and Montgomery County, MD through this
evening.

A Wind Advisory is in effect from later this morning into this
evening for the higher ridges west along and west of Interstate
81.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for wildfire spread continues through Thursday as
gusty winds and low relative humidity continue.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-211045-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
632 AM EDT Wed Mar 20 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect for western MD, eastern WV, and the
VA Highlands through 8pm this evening.

A Red Flag Warning is in effect from 11am to 8pm eastern Highland
County.

Gusty winds and low humidity will result in an
elevated risk for wildfire spread across areas east of the
Alleghenies through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for wildfire spread continues through Thursday as
gusty winds and low relative humidity continue.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 20, 6:34 AM EST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
734 AM EDT Wed Mar 20 2024

ANZ535-DCZ001-MDZ013-016-503-504-VAZ028-031-053-054-503-505-506-
WVZ050>053-055-501>506-201945-
Tidal Potomac from Key Bridge to Indian Head MD-
District of Columbia-Prince Georges-Charles-Northwest Montgomery-
Central and Southeast Montgomery-Frederick VA-Clarke-Fairfax-
Arlington/Falls Church/Alexandria-Western Highland-
Western Loudoun-Eastern Loudoun-Hampshire-Morgan-Berkeley-
Jefferson-Hardy-Western Grant-Eastern Grant-Western Mineral-
Eastern Mineral-Western Pendleton-Eastern Pendleton-
Including the cities of Washington, Bowie, Suitland-Silver Hill,
Clinton, College Park, Greenbelt, Laurel, Camp Springs,
St. Charles, Waldorf, Germantown, Damascus, Bethesda, Rockville,
Gaithersburg, Silver Spring, Winchester, Berryville, Reston,
Herndon, Annandale, Centreville, Chantilly, McLean, Franconia,
Arlington, Alexandria, Falls Church, Hightown, Purcellville,
Leesburg, Ashburn, Sterling, Romney, Paw Paw, Martinsburg,
Charles Town, Shepherdstown, Moorefield, Bayard, Mount Storm,
Petersburg, Elk Garden, Antioch, Keyser, New Creek, Ridgeville,
Russelldale, Headsville, Fort Ashby, Riverton, Brandywine,
Franklin, Oak Flat, Ruddle, and Sugar Grove
734 AM EDT Wed Mar 20 2024

...ELEVATED FIRE DANGER IN EFFECT FROM 11AM THROUGH 8PM THIS
EVENING FOR PORTIONS OF NORTHERN VA, MARYLAND AND EASTERN WEST
VIRGINIA

Elevated fire weather conditions are expected today across most
of Maryland, eastern West Virginia, and Virginia.

Relative humidity values are expected to drop back to around 25
to 30 percent this afternoon, with some areas possibly seeing
relative humidity values below 25 percent for a couple of hours.
West wind gusts 20 to 30 mph in the valleys, and 30 to 45 mph on
the eastern slopes of the mountains. Gusts could occasionally be
close to 50 mph along the highest elevations. This will result in
the continued drying of fine fuels.

Residents and visitors are urged to exercise caution if handling
open flames or equipment that creates sparks. Also, dispose of
cigarette butts, matches, and other flammable items in appropriate
containers. Keep vehicles off of dry grass and obey local burn bans.
Most dry grasses, dead leaves, and other tree litter could easily
ignite and spread fire quickly.

For more information about wildfire danger, burn restrictions,
and wildfire prevention and education, please visit your state's
forestry or environmental protection website.

ADM
Special weather statement, Mar 20, 10:20 AM EST, 40 minutes before
BULLETIN
SPECIAL WEATHER STATEMENT...END OF WEST VIRGINIA STATEWIDE TORNADO
DRILL
NATIONAL WEATHER SERVICE Baltimore MD/Washington DC
1120 AM EDT Wed Mar 20 2024

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

WVZ050>053-055-501>506-201530-
Hardy-Hampshire-Eastern Mineral-Jefferson-Western
Mineral-Morgan-Western Pendleton-Eastern Pendleton-Western
Grant-Berkeley-Eastern Grant-
1105 AM EDT Wed Mar 20 2024

THIS IS A TEST MESSAGE.
...END OF THE 2024 WEST VIRGINIA STATEWIDE TORNADO DRILL...

The Practice Tornado Warning has expired, and the 2024 West Virginia
Tornado Drill has ended. We thank all who participated, and hope your
safety preparedness programs worked properly. If you have any
questions about severe weather safety preparedness, please contact
your nearest National Weather Service Office, or local Office of
Emergency Management for assistance. Repeating...the practice Tornado
Warning and 2024 West Virginia Statewide Tornado Drill have ended.

THIS IS A TEST MESSAGE.

THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.

DHOF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eastern Pendleton

When
March 20, 11:00 AM EST to 2:00 PM EST
Where
Eastern Pendleton forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

A trained spotter reported a 63 mph wind gust at 1209 LST (109 PM EDT) near Deer Run in Pendleton County. Also, the Upper Tract (UPTW2) RAWS station measured a peak wind gust of 54 mph.

High Wind, Eastern Grant

When
March 20, 11:00 AM EST to 2:00 PM EST
Where
Eastern Grant forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

The AWOS at Grant County Regional Airport in Petersburg, WV (KW99) measured a peak wind gust of 60mph at 1102 LST (1202 PM EDT).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166480, 1166481.